Skip to main content
    • Aa
    • Aa


  • Narutaka Ozawa (a1)

It is well known that a finitely generated group ${\rm\Gamma}$ has Kazhdan’s property (T) if and only if the Laplacian element ${\rm\Delta}$ in $\mathbb{R}[{\rm\Gamma}]$ has a spectral gap. In this paper, we prove that this phenomenon is witnessed in $\mathbb{R}[{\rm\Gamma}]$. Namely, ${\rm\Gamma}$ has property (T) if and only if there exist a constant ${\it\kappa}>0$ and a finite sequence ${\it\xi}_{1},\ldots ,{\it\xi}_{n}$ in $\mathbb{R}[{\rm\Gamma}]$ such that ${\rm\Delta}^{2}-{\it\kappa}{\rm\Delta}=\sum _{i}{\it\xi}_{i}^{\ast }{\it\xi}_{i}$. This result suggests the possibility of finding new examples of property (T) groups by solving equations in $\mathbb{R}[{\rm\Gamma}]$, possibly with the assistance of computers.

Hide All
1.Ballmann W. and Świątkowski J., On L 2 -cohomology and property (T) for automorphism groups of polyhedral cell complexes, Geom. Funct. Anal. 7 (1997), 615645.
2.Barvinok A., A course in convexity, Graduate Studies in Mathematics, Volume 54, x+366pp. (American Mathematical Society, Providence, RI, 2002).
3.Bekka B., de la Harpe P. and Valette A., Kazhdan’s property (T), New Mathematical Monographs, Volume 11, xiv+472pp. (Cambridge University Press, Cambridge, 2008).
4.Brown N. and Ozawa N., C -algebras and finite-dimensional approximations, Graduate Studies in Mathematics, Volume 88 (American Mathematical Society, Providence, RI, 2008).
5.Netzer T. and Thom A., Real closed separation theorems and applications to group algebras, Pacific J. Math. 263 (2013), 435452.
6.Ozawa N., About the Connes embedding conjecture: algebraic approaches, Jpn. J. Math. 8 (2013), 147183.
7.Schmüdgen K., Noncommutative real algebraic geometry—some basic concepts and first ideas, in Emerging applications of algebraic geometry, The IMA Volumes in Mathematics and its Applications, Volume 149, pp. 325350 (Springer, New York, 2009).
8.Shalom Y., Rigidity of commensurators and irreducible lattices, Invent. Math. 141 (2000), 154.
9.Silberman L., Lectures at ‘Metric geometry, algorithms and groups’ at IHP in 2011.
10.Valette A., Minimal projections, integrable representations and property (T), Arch. Math. (Basel) 43 (1984), 397406.
11.Żuk A., Property (T) and Kazhdan constants for discrete groups, Geom. Funct. Anal. 13 (2003), 643670.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 30 *
Loading metrics...

Abstract views

Total abstract views: 199 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 19th October 2017. This data will be updated every 24 hours.